Alert archive / Virginia / Flash Flood Warnings in 2013
Flash Flood Warning 23, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 10, 2013, 12:23 AM EDT for Culpeper County, Madison County, Orange County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2013, 12:23 AM EDT (04:23 UTC)
- Expired
- Jun 10, 2013, 3:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Culpeper County, VA, Madison County, VA, Orange County, VA
The radar
The Sterling radar (KLWX), 84 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 9:12 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Jun 9, 9:12 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
912 PM EDT SUN JUN 9 2013
.SYNOPSIS...
A WARM FRONT WILL GRADUALLY MOVE ACROSS THE AREA TONIGHT AND
MONDAY...FOLLOWED BY A COLD FRONTAL PASSAGE MONDAY NIGHT INTO
TUESDAY. HIGH PRESSURE BRIEFLY BUILDS IN WEDNESDAY...THEN LOW
PRESSURE MAY AFFECT THE AREA ON THURSDAY.
&&
.NEAR TERM /THROUGH MONDAY/...
CONVECTION HAS BEEN FIRING IN THE SOUTHERN HALF OF THE FORECAST
AREA ALL AFTERNOON AND NOW INTO THE EVENING HOURS. ALTHOUGH THE
ROBUST NATURE OF THE CONVECTION IS GENERALLY STARTING TO WANE...
THE SHOWER AND OCCASIONAL THUNDERSTORM ACTIVITY WILL NOT. IN
FACT...IT SHOULD BE INCREASING IN COVERAGE OVERNIGHT TONIGHT. PWAT
ON THE KIAD 12Z SOUNDING WAS 1.00 INCH...ON THE 00Z SOUNDING PWAT
WAS 1.42 INCH. SOUTH OF THE WARM FRONT...OBSERVED PWAT AT KGSO WAS
1.84 INCH. SO...DEEPER MOISTURE IS ON THE WAY.
ISOLATED THUNDER WAS KEPT IN THE FORECAST ALL NIGHT...THOUGH MOST
OF THE CONVECTION WILL BE JUST SHOWERS...BUT WITH EFFICIENT HEAVY
RAIN PRODUCTION AT TIMES...ESPECIALLY WHERE MULTIPLE
SHOWERS/STORMS MOVE OVER THE SAME AREA. GIVEN THE POTENTIAL FOR
LOCALLY HEAVY RAIN...A FLASH FLOOD WATCH IS BEING ISSUED FOR THE
SOUTHWESTERN SIX COUNTIES OF THE FORECAST AREA...INCLUDING
HARRISONBURG...CHARLOTTESVILLE...WAYNESBORO...AND STAUNTON.
PWATS ARE FORECAST BY VIRTUALLY ALL THE MODEL GUIDANCE TO APPROACH
OR EXCEED 2 INCHES MONDAY ACROSS THE ENTIRE FORECAST AREA AS THE
MAIN UPPER TROUGH APPROACHES FROM THE WEST. GIVEN THIS...AND
TREATING TONIGHT/S ACTIVITY AS A PRIMER FOR TOMORROW...THE FLASH
FLOOD WATCH MAY HAVE TO BE EXTENDED TO INCLUDE OTHER PARTS OF THE
FORECAST AREA ON FUTURE SHIFTS. MENTION ADDED TO HWO.
DIURNAL TEMP RANGE WILL BE FAIRLY SMALL...WITH LOWS TONIGHT
GENERALLY IN THE UPPER 60S AND HIGHS TOMORROW IN THE MID/UPR 70S.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE EAST OF THE BLUE RIDGE
MONDAY EVENING ENDING FROM WEST TO EAST AFTER MIDNIGHT WITH THE
FRONTAL PASSAGE EARLY TUESDAY. DRYING OCCURS BEHIND THE FRONT ON
NORTHWEST FLOW THE REMAINDER OF TUESDAY INTO TUESDAY NIGHT.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
INCLEMENT WEATHER RETURNS WEDNESDAY INTO THURSDAY AS ANOTHER FRONT
MAY TOUCH OFF SHOWERS AND THUNDERSTORMS WEDNESDAY FOLLOWED BY AN
AREA OF LOW PRESSURE MOVING ACROSS THE FORECAST AREA ON THURSDAY.
THAT SYSTEM HAS THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL
INTO THURSDAY NIGHT. HIGH PRESSURE WILL RETURN TO THE MIDDLE
ATLANTIC FOR NEXT WEEKEND.
&&
.AVIATION /01Z MONDAY THROUGH FRIDAY/...
PREVAILING SHRA IN THE KCHO TAF NOW...AND MAY BE NEEDED IN THE
METRO TAFS AS WELL. WILL CARRY JUST VCTS THOUGH. VSBY RESTRICTIONS
ARE POSSIBLE IN FOG/STRATUS/SHOWERS LATE TONIGHT.
MONDAY MORNING MAY BEGIN WITH MVFR OR IFR CONDITIONS IN FOG/STRATUS
DUE TO MOIST SOUTHEAST FLOW. AT LEAST MVFR CONDITIONS MAY LINGER
THROUGH MUCH OF THE DAY AS NUMEROUS SHOWERS AND PERHAPS A FEW
THUNDERSTORMS AFFECT THE TERMINALS. CHANCE OF SHOWERS WILL LINGER
INTO EARLY TUESDAY UNTIL A COLD FRONT MOVES THROUGH WITH A WIND
SHIFT TO THE W/NW. LOW PRESSURE MAY BRING ANOTHER ROUND OF
SHOWERS/THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
&&
.MARINE...
SOUTHERLY CHANNELING IS ONGOING WITH OCCASIONAL WIND GUSTS TO 15
KTS ON PORTIONS OF THE WATERS. RAISED A SMALL CRAFT ADVISORY FOR
THE ENTIRE BAY AND LOWERMOST TIDAL POTOMAC FOR MONDAY AFTERNOON
BASED ON FREQUENT GUSTS TO SCA CRITERIA.
THESE CONDITIONS ARE LIKELY TO PERSIST THROUGH MONDAY NIGHT FOR A
PORTION OF THE WATERS...BUT CONFIDENCE NOT HIGH ENOUGH TO GO PAST
SUNSET JUST YET.
COLD FRONT MOVES THROUGH ON TUESDAY...WITH WEAK HIGH PRESSURE FOR
WEDNESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
AFTERNOON FOR VAZ025-026-036-037-503-504.
WV...FLASH FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
AFTERNOON FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 PM TO 8 PM EDT MONDAY FOR
ANZ530>534-537>543.
&&
SYNOPSIS...KRW/JE
NEAR TERM...JE/KRW
SHORT TERM...BPP/KRW
LONG TERM...BPP/KRW
AVIATION...JE/KRW
MARINE...JE/KRWHazardous weather outlook, Jun 9, 10:43 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1043 PM EDT SUN JUN 9 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 101000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1043 PM EDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCALLY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING IS POSSIBLE ON MONDAY. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND LOWER TIDAL POTOMAC RIVER MONDAY AFTERNOON...AND MAY BE EXTENDED INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-101000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 1043 PM EDT SUN JUN 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR PORTIONS OF THE POTOMAC HIGHLANDS...SHENANDOAH VALLEY...AND PORTIONS OF NORTHERN AND CENTRAL VIRGINIA EAST OF THE BLUE RIDGE MOUNTAINS. LOCALLY HEAVY RAINFALL IS EXPECTED AS SHOWERS AND THUNDERSTORMS MOVE REPEATEDLY OVER THE SAME AREAS...WHICH COULD PRODUCE FLASH FLOODING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE FLASH FLOOD WATCH CONTINUES THROUGH MONDAY. LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING IS EXPECTED. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 10, 12:13 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1213 AM EDT MON JUN 10 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM FLOOD CHARLOTTESVILLE 38.04N 78.49W
06/09/2013 CITY OF CHARLOTTES VA FIRE DEPT/RESCUE
EMMET STREET AND 5TH STREET AT CHERRY AVENUE WERE
CLOSED IN CHARLOTTESVILLE DUE TO HIGH WATER.
&&
EVENT NUMBER LWX1300234
BJLThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:09 PM EDT | Flash Flood Watch | LWX | Arlington, Culpeper, Fairfax, Fauquier, Greene, Highland and 19 more | 26 hr |
| Jun 9, 11:49 PM EDT | Flash Flood Warning | LWX | Culpeper, Madison, Orange | 3 hr |
| Jun 9, 11:59 PM EDT | Areal Flood Warning | LWX | Albemarle, Greene, City of Charlottesville | 6 hr |
| Jun 10, 12:19 AM EDT | Flash Flood Warning | LWX | Culpeper, Fauquier | 3 hr |
| Jun 10, 2:32 AM EDT | Areal Flood Warning | LWX | Culpeper, Fauquier, Madison, Orange | 31 hr |
| Jun 10, 4:52 AM EDT | River Flood Warning | LWX | Culpeper, Orange | 17 hr |
| Jun 10, 5:58 AM EDT | Areal Flood Warning | LWX | Fauquier | 3 hr |
| Jun 10, 6:42 AM EDT | River Flood Warning | LWX | Culpeper, Fauquier | 11 hr |
| Jun 10, 10:57 AM EDT | Areal Flood Warning | LWX | Augusta | 4 hr |
| Jun 10, 1:25 PM EDT | Special Marine Warning | LWX | 65 min | |
| Jun 10, 2:10 PM EDT | Special Marine Warning | LWX | 50 min | |
| Jun 10, 2:23 PM EDT | Special Marine Warning | LWX | 67 min | |
| Jun 10, 2:30 PM EDT | Flash Flood Warning | LWX | Fairfax, Prince William | 3 hr |
| Jun 10, 2:58 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Alexandria | 3 hr |
| Jun 10, 3:31 PM EDT | Special Marine Warning | LWX | 44 min | |
| Jun 10, 4:55 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 35 min |
| Jun 10, 5:22 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Loudoun | 23 min |
| Jun 10, 5:42 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 48 min |
| Jun 10, 6:33 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange, Spotsylvania, Stafford, City of Fredericksburg | 42 min |
| Jun 10, 6:38 PM EDT | Areal Flood Warning | LWX | Loudoun | 13 hr |
| Jun 10, 7:13 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jun 10, 7:32 PM EDT | Flash Flood Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park | 3 hr |
| Jun 10, 7:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jun 10, 7:53 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, Prince William, City of Alexandria, City of Falls Church | 3 hr |
| Jun 10, 2:41 AM EDT | Flash Flood Warning | LWX | Carroll, Frederick, Howard, Montgomery | 3 hr |
| Jun 10, 4:41 AM EDT | River Flood Warning | LWX | Montgomery | 29 hr |
| Jun 10, 2:51 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 3 hr |
| Jun 10, 3:24 PM EDT | Tornado Warning | LWX | Baltimore, Harford | 36 min |
| Jun 10, 4:06 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jun 10, 4:39 PM EDT | Areal Flood Warning | LWX | Baltimore, City of Baltimore | 6 hr |
| Jun 10, 6:56 PM EDT | Tornado Warning | LWX | Baltimore, Carroll, Howard, Montgomery | 34 min |
| Jun 10, 7:13 PM EDT | Flash Flood Warning | LWX | Carroll, Frederick, Howard, Montgomery | 3 hr |
| Jun 10, 7:24 PM EDT | Tornado Warning | LWX | Baltimore, Carroll | 36 min |
Nearby
Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.